Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

On the location of zeros of second-order differential equations


Author: Vadim Komkov
Journal: Proc. Amer. Math. Soc. 35 (1972), 217-222
MSC: Primary 34C10
DOI: https://doi.org/10.1090/S0002-9939-1972-0298128-5
MathSciNet review: 0298128
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The paper considers the location of zeros of the equation $ (\alpha (t)x')' + \gamma (t)x = 0,t \in [{t_0},{t_1}]$. The following theorem is proved. Let $ [a,a + T],T = na$ (n a positive integer), be a subset of $ [{t_0},{t_1}]$. Denote $ \omega = \pi /T$. Let the coefficient functions obey the inequality $ \smallint _a^{a + T}\{ \gamma (t) - {\omega ^2}\alpha (t){\sin ^2}(\omega t)\} dt > {\omega ^2}\smallint _a^{a + T}\{ \alpha \cos 2\omega t\} dt$. Then every solution of this equation will have a zero on $ [a,a + T]$. A more general form of this theorem is also proved.


References [Enhancements On Off] (What's this?)

  • [1] W. Leighton, Comparison theorems for linear differential equations of second order, Proc. Amer. Math. Soc. 13 (1962), 603-610. MR 25 #4173. MR 0140759 (25:4173)
  • [2] C. A. Swanson, Comparison and oscillation theory of linear differential equations, Academic Press, New York, 1968. MR 0463570 (57:3515)
  • [3] M. I. El'šin, Qualitative problems on the linear differential equation of the second order, Dokl. Akad. Nauk SSSR 68 (1949), 221-224. (Russian) MR 11, 110. MR 0031161 (11:110a)
  • [4] V. Komkov, A generalization of Leighton's variational theorem, J. Math. Anal. Appl. 2 (1972). MR 0414994 (54:3086)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 34C10

Retrieve articles in all journals with MSC: 34C10


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1972-0298128-5
Keywords: Zeros of second-order equations, Leighton variational theorem
Article copyright: © Copyright 1972 American Mathematical Society

American Mathematical Society